Next Article in Journal
Merkel Cell Carcinoma Masquerading As Cellulitis: A Case Report and Review of the Literature
Previous Article in Journal
Self-Sampling for Cervical Cancer Screening: Empowering Women to Lead a Paradigm Change in Cancer Control
Current Oncology is published by MDPI from Volume 28 Issue 1 (2021). Previous articles were published by another publisher in Open Access under a CC-BY (or CC-BY-NC-ND) licence, and they are hosted by MDPI on mdpi.com as a courtesy and upon agreement with Multimed Inc..
Case Report

Azacitidine-Induced Pyoderma Gangrenosum at Injection Sites in a Patient with Myelodysplastic Syndrome

1
Univ Montreal, Fac Med, Montreal, PQ, Canada
2
Univ Montreal, Ctr Hosp, Serv Hematol Oncol & Banque Sang, Dept Med Interne, Montreal, PQ, Canada
3
Univ Montreal, Ctr Hosp, Dept Pharm, Montreal, PQ, Canada
4
Univ Montreal, Ctr Hosp, Ctr Rech, Montreal, PQ, Canada
5
Univ Montreal, Ctr Hosp, Dept Dermatol, Montreal, PQ, Canada
6
Univ Montreal, Ctr Hosp, Dept Pathol, Montreal, PQ, Canada
*
Author to whom correspondence should be addressed.
Curr. Oncol. 2018, 25(1), 103-105; https://doi.org/10.3747/co.25.3779
Received: 3 November 2017 / Revised: 9 December 2017 / Accepted: 6 January 2018 / Published: 1 February 2018
Pyoderma gangrenosum (PG) is a rare neutrophilic dermatosis characterized by painful necrotic ulceration affecting preferentially the lower extremities. Diagnosis is challenging, and a thorough workup (including biopsy) is required. In this case report, we describe a 67-year-old patient with a diagnosis of myelodysplastic syndrome (MDS) who developed fever and PG two days after the first cycle of subcutaneous azacitidine (Vidaza; Celgene Corporation, Summit, NJ, USA). On physical examination, the patient had four erythematous plaques at sites of subcutaneous injections of azacitidine on the arms, as well as three other plaques in proximity. A skin biopsy demonstrated a dense neutrophilic interstitial infiltrate in the dermis. After the diagnosis of PG, prednisone 1 mg/kg was started and the fever subsided rapidly. This was followed by the resolution of the cutaneous lesions. Changing the route of administration of azacitidine from subcutaneous to intravenous and adding a daily dose of prednisone during the treatment allowed the patient to receive a total of 10 cycles of azacitidine. This is the second case reported in the literature. Because azacitidine is frequently used in mds and acute myeloid leukemia, clinicians should be aware of this rare cutaneous adverse event. Our approach can be used to avoid the recurrence of PG when continuing azacitidine treatment.
Keywords: azacitidine; pyoderma gangrenosum; neutrophilic dermatosis; myelodysplastic syndrome azacitidine; pyoderma gangrenosum; neutrophilic dermatosis; myelodysplastic syndrome
MDPI and ACS Style

Roy, C.; Adam, J.P.; Morin, F.; Lemieux-Blanchard, É.; Doucet, S.; Friedmann, D.; Belisle, A.; Charpentier, D. Azacitidine-Induced Pyoderma Gangrenosum at Injection Sites in a Patient with Myelodysplastic Syndrome. Curr. Oncol. 2018, 25, 103-105. https://doi.org/10.3747/co.25.3779

AMA Style

Roy C, Adam JP, Morin F, Lemieux-Blanchard É, Doucet S, Friedmann D, Belisle A, Charpentier D. Azacitidine-Induced Pyoderma Gangrenosum at Injection Sites in a Patient with Myelodysplastic Syndrome. Current Oncology. 2018; 25(1):103-105. https://doi.org/10.3747/co.25.3779

Chicago/Turabian Style

Roy, C., J.P. Adam, F. Morin, É. Lemieux-Blanchard, S. Doucet, D. Friedmann, A. Belisle, and D. Charpentier. 2018. "Azacitidine-Induced Pyoderma Gangrenosum at Injection Sites in a Patient with Myelodysplastic Syndrome" Current Oncology 25, no. 1: 103-105. https://doi.org/10.3747/co.25.3779

Find Other Styles

Article Access Map by Country/Region

1
Back to TopTop